DRESS syndrome in pediatric practice: a clinical case
A.A. Kamalova (1, 2), M.I. Ismagilova (2), G.A. Garina (1), A.N. Badretdinova (1), L.M. Ziyatdinova (2)
1) Kazan State Medical University, Department of Hospital Pediatrics, Kazan, Russia;
2) Children’s Republican Clinical Hospital, Isolation and Diagnostic Department, Kazan, Russia
Background. DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms) is a syndrome caused by a potentially life-threatening side effect to drugs with an estimated mortality of 10%. The cause of DRESS in most cases in both adults and children is anticonvulsant drugs. In the domestic literature, we did not find publications on the features of the course of DRESS in children.
Description of the clinical case. The article presents a clinical case of the development of severe DRESS syndrome with fever and lung damage at the onset, severe skin syndrome and high-grade hepatitis against the background of anticonvulsant therapy in a child with newly diagnosed epilepsy. During the differential diagnostic search, allergic, infectious, incl. COVID-19 infection, and autoimmune diseases were excluded. The main treatment included the cessation of anticonvulsant therapy with replacement with less toxic drugs, the appointment of systemic corticosteroids - parenterally with the transition to oral administration and gradual withdrawal over 2 months, as well as the introduction of intravenous immunoglobulin. Against the background of the therapy, skin syndrome and cytolysis syndrome regressed. The child’s condition did not worsen, the skin syndrome did not recur, and cytolysis syndrome was not recorded during 6 month follow-up.
Conclusion. The combination of episodes of febrile fever with morbilliform exanthema, the presence of lung damage according to X-ray computed tomography, acute hepatitis against the background of antiepileptic therapy during the period of a new coronavirus infection, which has a tendency to polysystemicity, was a feature of this clinical case. The complexity of the initial diagnosis was attributable to the polymorphisms of the first clinical manifestations, the rarity and insufficient awareness of specialists about the DRESS syndrome.
About the Autors
Corresponding author: Aelita A. Kamalova, Dr. Sci. (Med.), Professor, Department of Hospital Pediatrics, Kazan State Medical University, Kazan, Russia; email@example.com